MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH BONEBRIDGE; BCI BONE CONDUCTION IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH BONEBRIDGE; BCI BONE CONDUCTION IMPLANT
Model Number BCI601 BONE CONDUCTION IMPLANT
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Output Problem (3005)
Health Effect - Clinical Codes Failure of Implant (1924); No Information (3190)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The audiologist reported that the initial activation went fine but some part of the implant is sticking out and poking up the skin.The user also reports a sound like 'pebbles in a tin can' rattling which the audiologist still has not been able to resolve, this noise was first reported on (b)(6) 2020.The audiologist feels the implant may not been fixed well.The surgeon has ordered a ct scan and the audiologist is awaiting his feedback.
 
Additional Manufacturer Narrative
Additional information: according to the information from the field the most likely reason for the reported problem with the device are related to the used screws, which were not part of the implant kit.During the implantation the surgeon used his own screws to fixate the device which is not according to the ifu.Despite multiple requests no further information was received.
 
Event or Problem Description
The audiologist reported that some part of the implant is sticking out and poking up the skin.The user also reports a sound like 'pebbles in a tin can' rattling which the audiologist still has not been able to resolve, this noise was first reported on (b)(6) 2020.It was further reported that during implantation the surgeon used his own screws to fixate the device.He used 8mm stryker self-drilling / self-locking screws.This was partially due to the hospital not accepting or sterilizing any of our reusable instrumentation, which was unknown until after the case started.No further information has been made available.
 
Additional Manufacturer Narrative
Conclusion: device investigations did not reveal any device malfunction which can explain the reported recipient performance problem.This finding was expected as the reported problem of insufficient auditory perception appears to be related to an insufficient mechanical device coupling to the bone.The screws used in the implantation surgery were not part of the implant kit and are not in agreement with the specifications stated in the bci 601 us ifu as the screw head is too big and the shape not suitable.This is in agreement with the perceived protrusion and rattling sounds.This is a final report.
 
Event or Problem Description
The audiologist reported that some part of the implant is sticking out and poking up the skin.The user also reports a sound like 'pebbles in a tin can' rattling which the audiologist still has not been able to resolve, this noise was first reported on 08-jan-2020.It was further reported that during implantation the surgeon used his own screws to fixate the device.He used 8mm stryker self-drilling / self-locking screws.A 2mm and a 3mm lift were used during implantation.The user was explanted on the (b)(6) 2021.Reportedly, the stylet locking screws used at implantation surgery were not the best option.

Brand Name
BONEBRIDGE
Common Device Name
BCI BONE CONDUCTION IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key9676170
Report Number9710014-2020-00087
Device Sequence Number10957178
Product Code PFO
UDI-Device Identifier09008738521805
UDI-Public(01)09008738521805
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P990052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberBCI601 BONE CONDUCTION IMPLANT
Device Catalogue Number52180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer01/21/2020
01/21/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date08/20/2020
05/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR